Overdosing on Cold and Flu Medications

Close up of prescription drugs
Cold medicine poses a threat if you overdose.. Peter Dazeley / Getty Images

If you have ever watched the news during cold and flu season, you have undoubtedly seen a story or two about the dangers of overdosing on cold and flu medications. But who is at risk and what do you need to know about overdosing? There are so many different kinds of cold and flu medications, is it possible to overdose on all of them? Are some of them more dangerous than others?

It is possible to overdose on cold and flu medications.

The danger and potential for serious side effects dependĀ on the type of medication and how much is taken.

There are many ways that people can overdose on cold medications but we are going to break them into two categories here - intentionally and unintentionally.

Intentional Overdosing

An unfortunate trend has developed among young people looking for an easy "high". Often referred to as Robo-Tripping, it may also be called Robo, Skittles, Tussin, CCC, Candy, Triple C, Drex, Red Devils, Rojo, Velvet, Vitamin D or Dex and involves taking large amounts dextromethorphan (DXM), an ingredient that is included in many over the counter cold and flu medications.

This type of drug use is dangerous and unfortunately widespread due to easy access to the medication and the inexpensive cost.

Robo tripping causes hallucinations and can have very serious side effects including:

  • Impaired vision, speech, and judgment
  • Confusion
  • Poor coordination
  • Unsafe drop in body temperature (hypothermia)
  • Vomiting and diarrhea
  • Abdominal pain
  • High heart rate and blood pressure
  • Bleeding in the brain (cerebral hemorrhage)
  • Loss of consciousness
  • Disorientation
  • Seizures
  • Permanent Brain damage
  • Death

Most people that overdose on dextromethorphan or medications that contain it do so for the high they get without realizing how dangerous it can be.

Many medications that contain dextromethorphan also contain other ingredients that can be dangerous and damage the body when taken in large quantities.

If you suspect that someone you know is using the drug and you notice any of these signs, seek medical attention immediately:

  • Unresponsive
  • Pale or blue color in the face
  • Vomiting
  • Sweating excessively
  • Very rapid or very slow heart rate

Educating your children, friends, and family about the dangers of drug use is important. Monitor your children's activities, make sure you keep track of all cold and flu medications that you keep in your house and don't stockpile medications that contain dextromethorphan.

Unintentional Overdose

Overdosing on cold and flu medications unintentionally is a big problem as well. It often happens in children when parents give several types of medication without realizing they contain some of the same ingredients.

There are so many products available to relieve cold and flu symptoms but many of them do the same things.

For example, if you were to take a multi-symptom medication like NyQuil and also take Tylenol because you have a fever or pain, you can easily overdose on acetaminophen.

It is the active ingredient in Tylenol but it is also included in NyQuil. Taking too much acetaminophen can cause liver damage. It is not safe for anyone when it is taken in excess, but it is especially dangerous for children and unfortunately fairly common.

It is extremely important to read the labels of every medication you give or take every time to make sure you aren't doubling up on any one ingredient.

The safest way to handle it is to take only single ingredient medications. It is easier to keep track of what you are taking that way and reduces the chance that you will accidentally overdose on any one of them.

If you think that you have accidentally given your child or yourself too much medication, seek medical attention. If there are no symptoms, you can call Poison Control at 1-800-222-1222 in the United States.

If you notice any of these symptoms and you think overdose is a possibility, seek medical attention immediately:

  • Lethargy (unusually tired)
  • Vomiting or Nausea
  • Unresponsive
  • Labored or shallow breathing
  • Abdominal pain

Overdosing on acetaminophen is dangerous. In children, if the overdose is enough to be toxic in the blood and is left untreated, it can be fatal within a few days.

Acetaminophen is not the only ingredient that can be dangerous if too much is taken but it is one of the most common. If you suspect or have concerns about the amount of medication you have taken or given to your child, contact Poison Control, your health care provider or seek medical attention.


Acetaminophen and Children: Why Dose Matters Children's Health 18 Jun 11. Mayo Foundation for Medical Education and Research. 9 Aug 13.

Cough and Cold Medicines (DXM) Drugs: What You Should Know. TeensHealth from Nemours. Nemours Foundation. 9 Aug 13.

FAQ: Robo Tripping/Over the Counter Drug Abuse Lifeline to Modern Medicine. American Society of Anesthesiologists. 9 Aug 13.

Continue Reading